Alert archive / Virginia / Special Weather Statements in 2014

Special Weather Statement, NWS Wakefield, VA

October 7, 2014Caroline County, Virginia

NWS Wakefield, VA issued this special weather statement at Oct 7, 2014, 7:21 PM EDT for Caroline County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2014, 7:21 PM EDT (23:21 UTC)
Expired
Oct 7, 2014, 7:45 PM EDT
In force
24 min
Issued by
NWS Wakefield, VA

County Caroline County, VA

The radar

The Sterling radar (KLWX), 104 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2014-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2014-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WWUS81 KAKQ 072321
SPSAKQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
721 PM EDT TUE OCT 7 2014

VAZ049-063-064-073-072345-
CAROLINE-HANOVER-KING AND QUEEN-LOUISA-
721 PM EDT TUE OCT 7 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS LOUISA...HANOVER...KING AND
QUEEN AND CAROLINE COUNTIES THROUGH 745 PM EDT...

AT 720 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HEWLETT...OR ABOUT 13 MILES SOUTHWEST OF MILFORD...MOVING NORTHEAST
AT 45 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR GOLANSVILLE...AND...RUTHER GLEN
AT 725 PM EDT...PENOLA AT 730 PM EDT...MILFORD...AND...PENOLA AT 735
PM EDT...BOWLING GREEN AT 740 PM EDT...SPARTA AT 745 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 25 TO 35 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3822 7727 3797 7709 3781 7770 3797 7779
      3802 7770 3800 7764 3809 7754

$$

MINNICK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Oct 7, 4:11 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 7, 4:11 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EDT TUE OCT 7 2014

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH FROM THE WEST THIS EVENING...THEN
CROSSES THE AREA LATE TONIGHT INTO WEDNESDAY AFTERNOON. HIGH
PRESSURE BUILDS BACK INTO AND OVER THE REGION WEDNESDAY NIGHT AND
THURSDAY. A FRONTAL BOUNDARY WILL SLOWLY DROP THROUGH THE REGION
FRIDAY THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A WEAK COLD FRONT WILL APPROACH FM THE W THIS EVENG...THEN MOVES
INTO THE REGION LATE TNGT INTO WED MORNG. BEST ENERGY/LIFT AND
DEEPEST MOISTURE IS FCST TO AFFECT OUR WRN AND NRN COUNTIES THIS
EVENG INTO WED MORNG. SO...HAVE MAINTAINED 30-50% POPS FOR SHOWERS
IN THESE AREAS. WILL HAVE SLGT CHC (20%) OR 14% OR LESS ACRS SE VA
AND NE NC. ISLTD THUNDER POSSIBLE. OTHRWISE...PRTLY CLOUDY OR
VARIABLY CLOUDY TNGT WITH LOWS IN THE UPR 50S TO MID 60S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE COLD FRONT WILL MOVE SE OF THE AREA WED AFTN INTO WED
EVENG. WESTERLY SFC WINDS 5 TO 15 MPH AND GUSTY BEHIND THE FRONT
WILL RESULT IN DOWNSLOPE DRYING AND HELP BOOST TEMPS INTO THE UPR
70S TO MID 80S UNDER A MSTLY SUNNY SKY. WEAK HI PRES BLDS INTO
AND OVR THE AREA FM THE W WED NGT INTO THU AFTN PROVIDING
CONTINUED DRY/SEASONABLE WX. LO TEMPS WED NGT RANGING FM THE UPR
40S TO MID 50S MOST LOCATIONS. PRTLY TO MSTLY SUNNY ON THU WITH
HIGHS IN THE LWR TO MID 70S.

INCREASING CLOUDINESS LATE THU NGT THRU FRI...ESPLY OVR NRN
PORTIONS OF THE REGION...AS A FRONTAL BOUNDARY SETS UP ACRS THE
AREA IN ZONAL FLO. WILL HAVE CHC (30%-40%) POPS TO SLGT CHC (20%)
POPS INCREASING FM NW TO SE DURING FRI. LOWS THU NGT RANGING THRU
THE 50S. HIGHS ON FRI RANGING THRU THE 70S TO ARND 80.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE PERIOD CHARACTERIZED BY A GRADUAL DAMPENING OF
SUBTROPICAL RIDGE AND DEVELOPING EAST COAST TROUGHING THROUGH THE
PERIOD.

THE NEXT COLD FRONT WILL SLOWLY SINK SOUTH OVER THE AREA LATE FRIDAY
AND SATURDAY. WILL CONTINUE CHC POP ON FRIDAY NIGHT AND SATURDAY,
SHIFTING SOUTH LATE SAT AND SUNDAY. 1026+MB SFC HIGH PRESSURE WILL
RIDGE SOUTH TOWARDS THE REGION SUNDAY AND MONDAY, WITH A COOL WEDGE
PATTERN SETTING UP INLAND. HAVE LOWERED MAXIMA TOWARDS LOWER END OF
GUIDANCE ENVELOPE BOTH SUN/MON WITH LOW CLOUDS AND PERIODS OF RAIN
EXPECTED BOTH DAYS. GRADUALLY IMPROVING CONDITIONS TOWARD THE END OF
THE PERIOD AS THE WEDGE BREAKS DOWN. HIGHS IN THE MID TO UPPER 60S
NW TO 70S SOUTH/SOUTHEAST OVER THE WEEKEND...WITH GRADUAL WARMING
BACK TOWARDS CLIMO BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR THRU THE 18Z TAF PERIOD. SOME BKN HIGH CLOUDS THIS AFTN AND
SLY WINDS ~15 KT WITH HI PRES SITTING OFFSHORE AND LO PRES
CENTERED N OF THE GREAT LAKES REGION. PATTERN WILL NOT CHANGE MUCH
TDA WITH A WEAK COLD FRNT SLOWLY APPROACHING FM THE W. S/SW FLOW
WILL CONTINUE...WITH GUSTS UP TO 20 KT PSBL INTO TUE EVENG.

A CHC FOR SHOWERS MAINLY OVR NORTHERN PORTIONS OF THE AKQ FORECAST
AREA IS IN THE FORECAST TONIGHT WITH THE APPROACHING COLD FRONT.
CHANCE OF RAIN IS TOO LOW TO INCLUDE MENTION IN THE TAFS ATTM.
DRYING WEST WINDS TAKE OVER WEDNESDAY.

ANOTHER FRONT MOVES SLOWLY SOUTH THROUGH THE AREA FRIDAY NIGHT AND
SATURDAY WITH ANOTHER CHC FOR SHOWERS FRIDAY NIGHT THROUGH SUNDAY.

&&

.MARINE...
LATEST OBS REFLECT S-SE FLOW AOB 15 KT ACROSS THE WATERS THIS
AFTERNOON. WINDS WILL GRADUALLY INCREASE OVER THE NEXT 3-6 HRS
AS PRESSURE GRADIENT TIGHTENS. SFC HIGH PRESSURE WILL PUSH FARTHER
OFFSHORE AS SFC COLD FRONT APPROACHES FROM THE NORTHWEST. WINDS RAMP
UP TO 15 TO 20 KT AROUND AND SHORTLY AFTER SUNSET THROUGH WED
MORNING. NWPS AND WAVEWATCH BOTH QUICKLY BUILD SEAS TO 5-6 FT OVER
THE NORTHERN AND CENTRAL ATLANTIC COASTAL WATERS TONIGHT AND EARLY
WED. SCA FLAGS NOW IN PLACE FOR THE BAY AND CSTL WTRS N OF CAPE
CHARLES LIGHT THROUGH MIDDAY WED. AS PRES GRADIENT TIGHTENS, EXPECT
S-SW WINDS 20-30 KT /15-25 KT OVR THE BAY/ TONIGHT, W/GRADUALLY
IMPROVING COND WED MORNING/AFTN. AFOREMENTIONED COLD FRNT SLOWLY
ADVANCES THRU THE WTRS LATE WED...WITH NO HEADLINES ANTICIPATED POST
FRONTAL DUE TO WEAK CAA. HI PRES THEN RETURNS THU...BEFORE ANOTHER
FRONTAL SYSTEM AFFECTS THE REGION ON FRI/SAT.

&&

.TIDES/COASTAL FLOODING...
RAISED A COASTAL FLOOD ADVISORY FOR THIS AFTN FOR MD ZONES
ADJACENT TO THE BAY WITH INCREASED S-SW WINDS IN COMBINATION W/
HIGH ASTRO TIDES (DUE TO APPROACHING FULL MOON). ANOMALIES ARE
STILL AVERAGING ABOUT 1 FOOT AND SHOULD THESE PERSIST...PEAK WATER
LEVELS WILL BE NEAR OR SLIGHTLY ABOVE MINOR FLOODING THRESHOLDS IN
THE CENTRAL BAY ALONG THE LWR ERN SHORE (ESPECIALLY AT BISHOPS
HEAD MD) THIS AFTN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     MDZ021>023.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT WEDNESDAY FOR ANZ630>632-
     634.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR ANZ650-652-
     654.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...MAM
AVIATION...DAP
MARINE...MAM
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Oct 7, 5:48 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 PM EDT TUE OCT 7 2014

MDZ024-025-NCZ012>017-030>032-102-VAZ048-049-060>100-082200-
INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
548 PM EDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-082200-
DORCHESTER-WICOMICO-SOMERSET-
548 PM EDT TUE OCT 7 2014

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TG/05

In the hours before

Special weather statement, Oct 7, 7:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
721 PM EDT TUE OCT 7 2014

VAZ049-063-064-073-072345-
CAROLINE-HANOVER-KING AND QUEEN-LOUISA-
721 PM EDT TUE OCT 7 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS LOUISA...HANOVER...KING AND
QUEEN AND CAROLINE COUNTIES THROUGH 745 PM EDT...

AT 720 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HEWLETT...OR ABOUT 13 MILES SOUTHWEST OF MILFORD...MOVING NORTHEAST
AT 45 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR GOLANSVILLE...AND...RUTHER GLEN
AT 725 PM EDT...PENOLA AT 730 PM EDT...MILFORD...AND...PENOLA AT 735
PM EDT...BOWLING GREEN AT 740 PM EDT...SPARTA AT 745 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 25 TO 35 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3822 7727 3797 7709 3781 7770 3797 7779
      3802 7770 3800 7764 3809 7754

MINNICK

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:22 AM EDTSmall Craft AdvisoryAKQ34 hr
Oct 7, 5:34 AM EDTCoastal Flood AdvisoryAKQDorchester, Somerset, Wicomico23 hr

Nearby

Special Weather Statements in Virginia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.